Heavy Snow, Kittson
- When
- December 23, 4:10 AM CST to December 25, 5:59 AM CST
- Where
- Kittson forecast zone
- Reported by
- Public
- Coordinates
- 48.777, -96.783 (the zone’s center; the record gives no point)
A strong winter storm event struck the northwest quarter of Minnesota during the Christmas holiday, dropping heavy amounts of snow over an extended period of time. One to two feet of snow fell over portions of the northwest quarter of Minnesota, with the most snow falling over the central Red River Valley.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
A strong winter storm event struck the northwest quarter of Minnesota during the Christmas holiday, dropping heavy amounts of snow over an extended period of time. One to two feet of snow fell over portions of the northwest quarter of Minnesota, with the most snow falling over the central Red River Valley. The system was well forecast, which gave people ample time to adjust their Christmas plans. The actual track of the surface low was a bit of hybrid, tracking from Arkansas northward into Iowa, where it stayed nearly stationary for over a day.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Dec 23, 3:38 AM CST, 32 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
338 AM CST WED DEC 23 2009
.SHORT TERM...
BOY...VERY STRANGE STORM SYSTEM UPCOMING AND WHAT A WHOPPER IT
COULD BE. BUT DUE ITS RATHER UNUSUAL TRACK VERY HARD TO FIND
COMPOSITES TO FIT THIS STORM MAKING US STILL A BIT SKIDDISH ON IF
THESE HIGHER SNOW TOTALS WILL INDEED WORK OUT. BUT CANNNOT IGNORE
MODEL CONSENSUS AND EVERY MODEL LOOKED AT FROM 00Z
ECMWF/GFS/NAM/SREF/GEM ALL SHOW VERY SIMILAR QPF/SNOW AMOUNTS WITH
WIDESPREAD 12-18 INCHES IN MOST OF THE FCST AREA. BUT THIS WILL BE
A LONG DURATION SNOW EVENT AND PICKING OUT ANY ONE TIME WHEN SNOW
WILL BE HEAVIER IS A BIT DIFFICULT.
FOR TODAY...WILL NEED TO PAY CLOSE ATTENTION TO ADVECTION OF LOW
LEVEL MOISTURE INTO SE ND/WCNTRL MN. CIGS ARE LOWERING SLOWLY INTO
MVFR RANGE IN THIS AREA AND NWS OFFICES HAVE BEEN REPORTING
WIDESPREAD FREEZING DRIZZLE IN ECNTRL/SE SD INTO SW MN MAINLY
SOUTH OF A WATERTOWN TO APPELTON MN LINE. THIS MIGHT ADVECT
NORTHWARD INTO WCNTRL MN OR FAR SE ND THIS MORNING. OTHERWISE DONT
LOOK FOR ANY PCPN CHANCES UNTIL THIS AFTN.
FOR TONIGHT...MOISTURE ADVECTION WILL INCREASE MARKEDLY WITH A
LONG FETCH OF ISENTROPIC LIFT AND MOISTURE FEEDING INTO THE FCST
AREA ALONG A DEVELOPING INVERTED TROUGH NEAR THE RED RIVER. SNOW
WILL CONTINUE INTO THURSDAY BUT LIKELY SOME BREAK BEFORE A MORE
SUBSTANTIAL SNOW AREA MOVES IN LATER THU NIGHT INTO FRIDAY WITH
SIGNIFICANT MID LEVEL TROWAL AND DEF ZONE. THIS DEF ZONE WILL ONLY
SLOWLY MOVE NORTHWEST THRU THE FCST AREA AND REMAIN OVER PARTS OF
ERN ND INTO SATURDAY BEFORE SLOWLY DYING.
HPC WWD AND MODEL SNOW TOTALS IN GOOD AGREEMENT...AND THERE HAS
BEEN GOOD AGREEMENT FROM RUN TO RUN IN THE PAST 24-36 HRS. STILL
DID NOT WANT TO QUITE AS ROBUST AS WHAT THIS GIVES US...BUT CANNOT
IGNORE THE FACT THAT A WIDESPREAD 8 TO 14 INCH SNOW LOOKS LIKELY
WITH POSSIBLY HIGHER AMTS IN WCNTRL SD AND ALONG SD BORDER.
AS FOR WINDS...SFC WINDS WILL PICK UP THU NIGHT AND FRIDAY. BUT
WINDS WILL BE DUE TO GRADIENT BTWN SFC LOW AND HIGH AND LACK OF
ANY REAL COLD AIR SURGE AND PRESSURE RISES BEHIND SYSTEM ARGUES
AGAINST GOING GANG BUSTERS WITH WIND SPEEDS FOR FRIDAY-FRI NIGHT.
STILL LOOK FOR 20-30 MPH WITH SOME HIGHER GUSTS. HESISTANT TO GO
ANY BLIZZARD HEADLINES YET. STRONGEST 850-925 MB WINDS ACTUALLY IN
CNTRL ND AND ESP INTO CNTRL SD.
ANY ISSUE OF INTEREST WAS WARNING AND WHEN TO GO. METEOROLOGICALLY
MAY NOT REALLY HAVE 6 IN/12 HR OR 8 IN/24 HR IN ANY PERIOD GIVEN
LONG TERM DURATION. BUT SOCIETY IMPACT WILL BE SEVERE SO WILL GO
WITH WARNINGS. START TIME 00Z THU FAR WEST AND SOUTH THEN 06Z GFK-
FAR-DTL THEN 12Z SAT TVF-BDE-BJI. THIS COORD WELL WITH ALL
SURROUNDING WFO NEIGHBORS.
.LONG TERM...
NO CHANGES BEYOND SATURDAY AS STORM SYSTEM GRADUALLY PULLS AWAY.
&&
.AVIATION...
MVFR CIGS NOW FROM DVL TO BJI WILL SLOWLY SPREAD NORTHWARD.
CEILINGS WILL SLOWLY LOWER THRU THE DAY AND THERE MAY BE SOME
PATCHY FREEZING DRIZZLE OVER FAR SE ND INTO WCNTRL MN AS THE
MORNING PROGRESSES. CIGS WILL GRADUALLY SLIP INTO THE IFR CATEGORY
MOST SITES TONIGHT WITH SNOW DEVELOPING. WINDS WILL REMAIN
EASTERLY NR 10KTS.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 AM CST SATURDAY
FOR NDZ006-014-015-024-026-028-038-049-052-053.
WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO 6 AM CST SATURDAY
FOR NDZ007-008-016-027-029-030-039-054.
MN...WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 AM CST SATURDAY
FOR MNZ029.
WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO 6 AM CST SATURDAY
FOR MNZ001>003-007-027-028-030>032-040.
WINTER STORM WARNING FROM 6 AM THURSDAY TO 6 AM CST SATURDAY FOR
MNZ004>006-008-009-013>017-022>024.
&&
RIDDLEHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 708 AM CST TUE DEC 22 2009 MNZ003-029>031-040-NDZ006-014-015-024-026-028-029-038-039-049-052- 053-231315- CLAY-WILKIN-WEST OTTER TAIL-EAST OTTER TAIL-GRANT-TOWNER-BENSON- RAMSEY-EDDY-NELSON-GRIGGS-STEELE-BARNES-CASS-RANSOM-SARGENT- RICHLAND- 708 AM CST TUE DEC 22 2009 ...WINTER STORM WATCH IN EFFECT WEDNESDAY NIGHT THROUGH FRIDAY NIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A POWERFUL STORM SYSTEM WILL DEVELOP OVER EASTERN KANSAS WEDNESDAY AND MOVE SLOWLY INTO IOWA BY FRIDAY. MOISTURE WILL SPREAD NORTHWARD WITH SNOW DEVELOPING WEDNESDAY NIGHT AND CONTINUING INTO FRIDAY. HEAVY SNOW ACCUMULATIONS WILL BE POSSIBLE ESPECIALLY ALONG THE SOUTH DAKOTA BORDER AND IN WEST CENTRAL MINNESOTA WHERE UP TO A FOOT OF SNOW WILL BE POSSIBLE. NORTHWEST WINDS OF 15 TO 30 MPH WILL DEVELOP THURSDAY NIGHT AND FRIDAY CAUSING REDUCED VISIBILITY IN BLOWING SNOW. TRAVEL WILL BE HAZARDOUS CHRISTMAS EVE AND CHRISTMAS DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ARE ENCOURAGED TO CALL IN SNOW REPORTS. MNZ001-002-004>009-013>017-022>024-027-028-032-NDZ007-008-016-027- 030-054-231315- WEST POLK-NORMAN-KITTSON-ROSEAU-LAKE OF THE WOODS-WEST MARSHALL- EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-EAST POLK- NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-SOUTH CLEARWATER-HUBBARD- WEST BECKER-EAST BECKER-WADENA-CAVALIER-PEMBINA- EASTERN WALSH COUNTY-GRAND FORKS-TRAILL-WESTERN WALSH COUNTY- 708 AM CST TUE DEC 22 2009 ...WINTER STORM WATCH IN EFFECT FOR THURSDAY THROUGH FRIDAY NIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A POWERFUL STORM SYSTEM WILL DEVELOP OVER EASTERN KANSAS WEDNESDAY AND MOVE SLOWLY INTO IOWA BY FRIDAY. MOISTURE WILL SPREAD NORTHWARD WITH SNOW DEVELOPING WEDNESDAY NIGHT AND CONTINUING INTO FRIDAY. HEAVY SNOW ACCUMULATIONS WILL BE POSSIBLE ESPECIALLY ALONG THE SOUTH DAKOTA BORDER AND IN WEST CENTRAL MINNESOTA WHERE UP TO A FOOT OF SNOW IS POSSIBLE. LESSER SNOW AMOUNTS WILL OCCUR NORTH ALONG THE CANADIAN BORDER. NORTHWEST WINDS OF 15 TO 30 MPH WILL DEVELOP THURSDAY NIGHT AND FRIDAY CAUSING REDUCED VISIBILITY IN BLOWING SNOW. TRAVEL WILL BE HAZARDOUS CHRISTMAS EVE AND CHRISTMAS DAY. STAY TUNED TO LATER FORECASTS FOR UPDATES. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL IN SNOW REPORTS. DTR
The national radar mosaic for the moment the first event began.
8 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2009Every state in 2009This day in weather historyWarnings in Minnesota, December 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 201771, 202076, 202077, 202078, 202079, 202080, 202081, 202082.